ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: TH-PO071

An Unusual Cause of Cloudy Urine in a Patient with Sepsis

Session Information

Category: Acute Kidney Injury

  • 102 AKI: Clinical, Outcomes, and Trials

Authors

  • Chang, Michael, Icahn School of Medicine at Mount Sinai, New York, New York, United States
  • Sedlacek, Martin, Icahn School of Medicine at Mount Sinai, New York, New York, United States
Introduction

Cloudy urine is usually caused by pyuria. Here, we present the case of a patient whose viscous, cloudy urine was caused not by pyuria but by acyclovir crystalluria.

Case Description

A 71-year-old woman with HFpEF and history of diverticulitis was admitted for colostomy trauma. Her hospital stay was complicated by rapid atrial fibrillation, fluid overload and enterococcal urinary tract infection. In her sixth week of hospitalization she developed sepsis secondary to a hepatic abscess, requiring intensive care and treatment with Meropenem and Vancomycin. She also was treated empirically with Acyclovir 600mg IV q 8hrs for suspected HSV encephalitis. Nephrology was consulted for oliguric AKI with a creatinine increase from 0.8mg/dl to 1.57mg/dl and elevated vancomycin trough level. The urine was viscous and cloudy. On microscopy the urine was loaded with needle shaped birefringent crystals, typical of acyclovir crystalopathy. With medication dose adjustments the oliguria resolved and the urine showed no more crystals and rare granular casts. Four days later the patients serum creatinine had decreased to 0.84mg/dl. The patient completed two weeks of acyclovir treatment, eventually recovered and was discharged to rehablitation 6 weeks later.

Discussion

Intravenous Acyclovir can cause transient oliguric AKI with crystalluria so heavy that it resembles pyuria. Despite the dramatic presentation, renal recovery can occurr swiftly wth dose adjustment. There may be additional causes of AKI precipitating the event.

Figure1: cloudy urine

Figure 2: birefringent needle shaped acyclovir crystals